Alert archive / Oregon / High Wind Warnings in 2017

High Wind Warning 20, NWS Medford, OR

December 28, 2017Modoc County, California; Klamath County, Lake County, Oregon

NWS Medford, OR issued this high wind warning at Dec 28, 2017, 3:01 PM PST for Modoc County, California; Klamath County, Lake County, Oregon. It took effect at Dec 29, 2017, 10:00 AM PST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 2017, 3:01 PM PST (23:01 UTC)
In effect from
Dec 29, 2017, 10:00 AM PST
Expired
Dec 29, 2017, 2:33 PM PST
In force
5 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

713 
WWUS76 KMFR 282301
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
301 PM PST Thu Dec 28 2017

...Strong winds east of the Cascades Friday...

.Southwest winds will increase east of the Cascades Friday
afternoon ahead of a strong cold front. The strongest winds are
likely too occur late Friday afternoon and are expected to
decrease below warning levels by late Friday evening.

CAZ085-ORZ030-031-291215-
/O.UPG.KMFR.HW.A.0021.171229T2100Z-171230T0600Z/
/O.NEW.KMFR.HW.W.0020.171229T2100Z-171230T0600Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the city of Valley Falls
301 PM PST Thu Dec 28 2017

...HIGH WIND WARNING IN EFFECT FROM 1 PM TO 10 PM PST FRIDAY...

The National Weather Service in Medford has issued a High Wind
Warning...which is in effect from 1 PM to 10 PM PST Friday. The
High Wind Watch is no longer in effect. 

* Winds...Southwest around 40 mph with gusts in excess of 60 mph.

* Timing...Increasing Friday afternoon with strongest winds late 
  Friday afternoon into early Friday evening. 

* Locations include...Highway 31 from Valley Falls to Silver 
  Falls, including the communities of Summer lake and Paisley. 

* Impacts...Travel on area roadways could become difficult, 
  especially for high-profile vehicles. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage. Travel will be
impacted, especially for high profile vehicles.

&&

$$
3 follow-up statements
728 
WWUS76 KMFR 291149
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
349 AM PST Fri Dec 29 2017

CAZ085-ORZ030-031-300045-
/O.CON.KMFR.HW.W.0020.171229T2100Z-171230T0600Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the city of Valley Falls
349 AM PST Fri Dec 29 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON
TO 10 PM PST THIS EVENING...

* Winds...Southwest around 40 mph with gusts to 60 mph.

* Timing...Increasing this afternoon with strongest winds late
  this afternoon into early evening. 

* Locations include...Highway 31 between Paisley and Summer Lake.
  Also, the Warner Mountains.

* Impacts...Travel on area roadways could become difficult, 
  especially for high-profile vehicles. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage. Travel will be
impacted, especially for high profile vehicles.

&&

$$
332 
WWUS76 KMFR 291403
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
603 AM PST Fri Dec 29 2017


CAZ085-ORZ030-031-300215-
/O.EXT.KMFR.HW.W.0020.171229T1800Z-171230T0600Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
603 AM PST Fri Dec 29 2017

...HIGH WIND WARNING NOW IN EFFECT FROM 10 AM THIS MORNING TO
10 PM PST THIS EVENING...

* Winds...Southwest around 40 mph with gusts to 60 mph.

* Timing...Increasing this morning and afternoon with strongest 
  winds late this afternoon into early evening. 

* Locations include...Highway 31 between Paisley and Summer 
  Lake. Also, the Warner Mountains. 

* Impacts...Travel on area roadways could become difficult, 
  especially for high-profile vehicles. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage. Travel will be
impacted, especially for high profile vehicles.

&&

$$
183 
WWUS76 KMFR 292233
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
233 PM PST Fri Dec 29 2017

...Gusty winds continuing into Saturday morning...

.While warning level winds are no longer expected, advisory level
wind gusts are expected across the mountains of northern and
eastern Klamath County, and portions of Lake and Modoc counties
this afternoon into late Saturday morning.

CAZ085-ORZ030-031-301800-
/O.CAN.KMFR.HW.W.0020.000000T0000Z-171230T0600Z/
/O.NEW.KMFR.WI.Y.0043.171229T2233Z-171230T1800Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the city of Valley Falls
233 PM PST Fri Dec 29 2017

...WIND ADVISORY IN EFFECT UNTIL 10 AM PST SATURDAY...

The High Wind Warning that was previously in effect has been 
downgraded to a wind advisory. This Wind Advisory is in effect 
until 10 AM PST Saturday.

* Winds...Southwest 35 to 45 mph with gusts to 45 to as high as 60 
  mph.

* Timing...The strongest winds are expected to occur this evening.
  Southeast, south, and southwest winds are expected to increase
  through this evening and then continue overnight before 
  diminishing to below advisory level Saturday morning.
 
* Locations include...Portions of Highway 31 between Paisley and
  Summer Lake, portions of Highway 140 east of Lakeview, and
  portions of Highway 395 from the Valley Falls area to the Alkali
  Lake area. The mountains of eastern Klamath County, Lake County,
  and the Warner Mountains in Modoc County are also included.

* Impacts...Travel on area roadways could become difficult, 
  especially for high-profile vehicles. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

BTL

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind warning went out at Dec 28, 2:58 PM PST, 3 minutes earlier.

Area forecast discussion, Dec 28, 2:58 PM PST, 3 minutes before
Area Forecast Discussion
National Weather Service Medford OR
258 PM PST Thu Dec 28 2017

.DISCUSSION...The region will see a transition from a more
seasonably what should be for this time of year wet pattern, back
to a ridge pattern on Sunday. If Medford has no precipitation for
the rest of the year, this year will be the 4th driest year on
record.

Models have trended today's system back northward, limiting the
bulk of precipitation to the coast and northern portions of the
west side and the Cascades. The next system comes in with much
better synoptic support, and IVT models continue to show a very
decent atmospheric river event as the 130kt jet moves south and
the right entrance region sweeps through Friday night. The models
have backed off quite a bit on the precipitation amounts, but with
the past systems the models all had a very low bias with
precipitation amounts. With this in mind have trended the QPF down
but kept them towards the higher guidance, and that has a chance
of being too low. The front stalls and dissipates over the region
Saturday.

Sunday sees the upper level trough retrograding and deepening
into a closed low well offshore, ushering the possible return of
Ridgy McRidgeface and a daily valley fog and low stratus pattern.
Sven

.LONG TERM...New Years Day through Thursday (1/4)...The operational
models remain at odds during the forecast period. The GFS shows a
wetter solution from Tuesday afternoon through Wednesday while the
ECMWF is dry. For example the GFS shows the upper low closer to the
California coast with some weak energy moving north into the
forecast area Tuesday with light precipitation breaking out over
portions of the area. Meanwhile the ECMWF has the upper low
positioned further west with the upper ridge axis over our area
Tuesday, then shifting slightly east Wednesday.

Unfortunately, the ensemble models show don't shed much more light
and show a "low predictability" during the forecast period. Mostly
with the position of the aforementioned upper low. Overall, snow
levels should be higher than normal and it doesn't look like any
atmospheric rivers will impact our region.

Based on so much uncertainty, few changes have been made to the
current long term forecast. Much of the long term forecast will
feature slight chance to chance pops due to high uncertainty. It may
take at least a few more models runs before more accurate details
become better known. -Petrucelli

&&

.AVIATION...28/18Z TAF CYCLE...Mostly a mix of MVFR/IFR at the TAF
sites this morning with LIFR in freezing fog at KLMT. Expect
conditions to improve late this morning and into early this
afternoon with most areas becoming VFR at least briefly. Some
MVFR may persist along the coast and in some of the more
stubborn to clear valleys. Scattered rain showers are possible
near KOTH or KRBG late this afternoon/evening as a warm front
pushes north of the region, but any precipitation will be light.
Expect IFR/LIFR to return to most locations tonight ahead of a cold
front offshore. The front will bring a period of stronger south
winds and rain along the coast Friday afternoon and evening.
-Spilde

&&

.MARINE...Updated 230 PM PST Thursday 28 Dec 2017...South winds
will increase and seas will steepen tonight, especially north of
Cape Blanco as low pressure moves inland to the north. A stronger
low pressure system will move north of the area Friday and a cold
front will move in from the west. This will bring gale force
winds and a hazardous combination of very steep wind waves and
westerly swell. Winds and seas will lower Saturday, and conditions
will remain relatively tranquil through at least the middle of
next week. -Spilde

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Gale Warning from 10 AM to 7 PM PST Friday for ORZ021.
     High Wind Warning from 1 PM to 10 PM PST Friday for ORZ030-031.

CA...High Wind Warning from 1 PM to 10 PM PST Friday for CAZ085.

Pacific Coastal Waters...Gale Warning from 10 AM to 7 PM PST Friday for
     PZZ350-356-370-376.
     Small Craft Advisory until 7 PM PST Friday for PZZ350-356-376.
     Small Craft Advisory until 10 AM PST Friday for PZZ370.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 11:39 AM PSTHigh Wind WatchMFRModoc3 hr
Dec 28, 2:25 PM PSTGale WarningMFR30 hr

Nearby

High Wind Warnings in Oregon, 2017High Wind Warnings in California, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.